Feeling drugged...again: I am going round in... - Thyroid UK

Thyroid UK
109,917 members127,755 posts

Feeling drugged...again

Sespot
Sespot

I am going round in circles...)

I have tried T3 T3/T4 and NDT but still not managed to get to a stabilising dose. I end up over medicated and feel completely drugged. I have not gone high on any dosage.

My last bloods 26/4/18 on T4 87 mcg were

TSH 1.26 (0.34-5.6)

FT4 13.9 (7.7-15.1)

No FT3 tested of course.

At the point of seeing Endo when on this dose i felt okay, but i had previously been on NDT which didnt work for me, so i was coming off that whilst upping T4.

Now i feel awful, very drugged feeling.

So i am thinking about reducing the T4 and adding a little T3 eventually after the reduction.

Would 75mcg T4 plus 5 mcg T3 be too much? Or should i reduce T4 to 50 mcg as a starting block?

Thank you !

25 Replies
oldestnewest

Stability is the thing with thyroid medication, as you know :) it is so frustrating when you just can’t get it right. Lots of changes can make you feel very poorly. You don’t say how long or in which order you tried these different medications. If I were you, I would only ever change one thing at a time and remember with T4 it builds up or reduces down quite slowly, over about three weeks due to the long half life. The conversion factor I would use (and others use different ones) is 20mcg T3 =100mcg T4. So if you go down to 50mcg of Levo and add in 5 mcg T3 this will be a lower dose than you’re currently on. As you say you are currently feeling overdrugged, perhaps this is a plan?

Sespot
Sespot in reply to Aurealis

Thank you for your reply, apologies for my complete lack of explanation! Put it down to my feeling completely awful!

I had my thyroid removed 2004 - on levothyroxine - then over three years ago i became overmedicated - endo put me on 75 mcg T4 - disaster - couldnt cope at work - oncologist put me on T3 and T4 - became over medicated - even starting very very slowly - tried NDT - quite successful for a while - over medicated - even on a low dose. Starting to think its my adrenals?

I went back to levo plus NDT - over medicated again.

Never gone to a high dose of any of the above meds - did all this slowly over the course of those three years.

Back on just T4 - very gradually increased to 87 mcg as struggling through the day on anything lower so thought now i am feeling drugged and very ill i need to reduce this.

shaws
shawsAdministrator

Do you take one daily dose or split dose?

Sespot
Sespot in reply to shaws

Hi just one daily dose before i go to bed 87.5 T4.

shaws
shawsAdministrator in reply to Sespot

Did you feel overmedicated with symptoms or did the doctor tell you this if your TSH was very low?

Sespot
Sespot in reply to shaws

Hi, the Endo told me my results lst May - at that point i felt better probably because i was coming right off the NDT...then adding the 87.5 T4 without properly waiting for all the NDT to leave my body. He was fine about my results. I recognize this horrid feeling when over medicated so i presume i am.

shaws
shawsAdministrator in reply to Sespot

Usually with overmedication our heart in particular is too fast and temp may also increase or we feel extremely hot.

Sespot
Sespot in reply to shaws

Yes i have had that in the past, my heart rate is fine at mo/temp (thank goodness) when i do reduce whatever meds i am on i do start feeling a lot better so i link the two together, of course i could be completely wrong.

You really, really do need to get your FT4 and FT3 tested at the same time before adding in T3. You need to know your actual level, and how well you're converting. :)

Sespot
Sespot in reply to greygoose

Agreed!!! They won't do it unfortunately and i cant afford it - although i too am thinking i am just going to have to get it done! it's really stumbling about in the dark which is why i initially just stuck with the T4 and increased according to how i was feeling. I have sourced my own T3 and of course its expensive so was hoping i didnt need it anyway!

Can you describe in more detail how you feel now?

Sespot
Sespot in reply to Aurealis

I feel very drugged, my eyes feel extremely tired, just want to close them, have had bad headaches over the last couple of days, extremely weepy! Been at work today. Last two days i have had off work but felt the same.

Aurealis
Aurealis in reply to Sespot

I just wonder if that’s undertreatment? Or sensitivity to fillers in tablets? What is the ‘very drugged’ feeling, I wonder if anyone recognises it, I don’t. Weepy and tired with headaches are all low signs to me.

Sespot
Sespot in reply to Aurealis

I wonder if its worth asking my doctor for Tirosint? Isnt that meant to have less fillers in it?

shaws
shawsAdministrator in reply to Sespot

As Aurealis states you could have a sensitivity to your levo.

You could try taking an anti-histamine tablet one hour before you take your next dose. If it relieves your symptoms, it could well be the fillers/binders in the levo and ask GP for another prescription and ask pharmacist for another make of levothyroxine.

Aurealis

Sespot
Sespot in reply to shaws

I have read numerous reports where people have been taking Teva and had a bad reaction so it could possibly be this, i have just had another look at my meds and apart from one box of 50 mcg the rest is all Teva, i shall speak to the pharmacy on Monday, thank you.

I don’t know. One way to check - but you might feel this is too risky - stay on current dose of Levo and add in 5mcg T3 split into two doses (or even 5mcg twice, if you know you don’t have any heart problems). If you feel worse then you’re right and current dose is too high. As tests rarely helpful to me, I’ve adjusted like this for a very long time...

Sespot
Sespot in reply to Aurealis

Thank you...yes i added 5 mcg T3 a while ago but had the same problem. I think the sensible thing is to reduce my levo for three weeks and try and get another blood test done and go from there! Thanks so much for your help i really appreciate it!

Aurealis
Aurealis in reply to Sespot

Just a thought - what brand of Levo do you have?

Sespot
Sespot in reply to Aurealis

funny you should say that as this has crossed my mind too! the 50 mcg is Mercury Pharma, the 25 mcg is Teva which i have read doesn't agree with some.

I have no helpful thoughts Sespot but just wanted to say how cruel of the doctors not to test your FT3 level when you have no thyroid. Some of them are numpties and just don't listen and leave you floundering. That's been my experience and this site has helped me so much more.

I hope you manage to 'get there' soon and enjoy life again. xxxx

Sespot
Sespot in reply to Sallybones

Thats so sweet of you Sallybones thank you so much, sometimes the doc/endo does request T3 but the labs refuse to do it, i guess their hands are tied by budgets etc. and yes it is cruel as it keeps thousands of us struggling each day. Generally its still not acknowledged even though T3 is vital and we need to know that we are obviously converting well. I really appreciate your kind words. Like you i have been on here over the past few years and always had good advice and kindness i wish you all the very best too! XX

Is your doctor telling the lab you are taking T3? If he isn't you must tell him to tell them and see if they test it then? If they still refuse then you need to complain (think through pals) as it can be dangerous to be taking T3 without the appropriate tests. The doctor requesting T3 will not mean they will test it as many of us know.

Sespot
Sespot in reply to silverfox7

I am currently not taking T3, stopped it a while ago as i was feeling bad, but as you say not knowing what was going on without the bloods. I am hoping i can just stick to levo, the endo has given me blood forms, none of which have T3 on them despite my telling him etc. they choose not to test for it. The last couple of days i have been feeling a bit better as i have stopped taking the Teva brand Levo, not sure if it is that or whether its because i have reduced my meds slightly, (although that would probably be too soon). When i was on NDT a while ago the T3 wasn't always tested, very frustrating! I have had blood forms with T3 requested but the labs didn't do them.

It's so annoying that they don't realise how important the FT3 test is!

You may also like...